Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Tucson, AZ

August 3, 2004Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 3, 2004, 5:48 PM MST for Pima County, Pinal County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 5:48 PM MST (00:48 UTC)
Expired
Aug 3, 2004, 6:45 PM MST
In force
57 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 040049
FFWTWC
AZC019-021-040245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
548 PM MST TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN ARIZONA
    THIS INCLUDES THE CITY OF ORO VALLEY
  SOUTHEASTERN PINAL COUNTY IN ARIZONA

* UNTIL 745 PM MST

* AT 545 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN NEAR TO JUST EAST OF ORO VALLEY...MOVING NORTH AT 5 TO 10 MPH.
  RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE EXPECTED IN SOME AREAS.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
   CATALINA BY 600 PM MST

LAT...LON 3228 11116 3230 11074 3261 11067 3260 11116

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:20 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 3, 1:20 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
120 PM MST TUE AUG 3 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE CENTERED OVER TEXAS WILL PROVIDE THE
REGION WITH A MOIST SOUTHERLY FLOW THE NEXT FEW DAYS. AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS SOUTHEAST ARIZONA WEDNESDAY FOR A MORE
FAVORABLE CHANCE FOR SHOWERS AND THUNDERSTORMS. OTHERWISE...A CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS WILL PERSIST INTO EARLY NEXT
WEEK. HIGH TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE
FORECAST PERIOD.

&&

.DISCUSSION...WATER VAPOR LOOP AND LIGHTNING DETECTION SHOWS
ACTIVITY DEVELOPING ALONG THE DRY/MOIST AIR INTERFACE AS EXPECTED.
FIRST STRIKES OCCURRED JUST NORTH OF ALPINE IN THE RIM COUNTRY.
LATEST DETECTION OF STRIKES ALONG WITH RADAR IMAGERY SHOWS STORMS
DEVELOPING A BIT FARTHER EAST AND SOUTH IN NEW MEXICO...NORTHWEST
CHIHUAHUA MEXICO AND IN SOUTHEAST ARIZONA NEAR THE CHIRICAHUA
NATIONAL MONUMENT. ACTIVITY FOR THIS AFTERNOON AND INTO THE EVENING
HOURS SHOULD BE CONFINED MAINLY TO AREAS EAST OF A LINE FROM VAMORI
IN THE TOHONO OODHAM NATION TO TUCSON AND NORTHEAST INTO THE RIM
COUNTRY EAST OF THE SAN CARLOS RESERVOIR.

MODELS ALL IN PRETTY GOOD AGREEMENT IN BRINGING A VORT CENTER UP
THROUGH ARIZONA LATE WEDNESDAY. WATER VAPOR LOOP OVER SHOWS A HIGH
CENTER OVER CENTRAL TEXAS WITH DISTINCT VORT LOBES SEEN ROTATING
AROUND THE HIGH LIKE SPOKES ON A WHEEL. THE FIRST SUCH SYSTEM
CURRENTLY IN MEXICO WILL AFFECT US TOMORROW WITH GRIDS AND ZONES
REFLECTING A SLIGHT INCREASE IN RAIN CHANCES AS THE HIGH SHIFTS WEST
TO NEW MEXICO. BY THURSDAY THE HIGH SHOULD SHIFT TO THE SOUTH A
BIT...RESIDING OVER SOUTHERN NEW MEXICO. BY LATE FRIDAY THE GFS
SHOWS THE HIGH RETROGRADING TO A POSITION NEAR THE CORNER OF
SOUTHEAST ARIZONA/SOUTHWEST NEW MEXICO AND WILL MEANDER IN THIS
VICINITY THROUGH THE WEEKEND. BY THE EARLY PORTION OF NEXT WEEK THE
GFS SHOWS THE HIGH CENTERED TO THE NORTHWEST OF TUCSON...GENERALLY
NORTHERN ARIZONA OR PERHAPS NEAR THE GREAT BASIN.

THE FLOW PATTERN THAT THIS WOULD SET UP FOR THE WEEKEND WOULD
SUGGEST A DECREASE IN THE THREAT FOR SHOWERS/THUNDERSTORMS...BUT AS
THE HIGH MOVES BACK TO THE NORTH AND WEST THE FLOW AROUND THE HIGH
SHOULD BECOME MORE NORTHEASTERLY WITH STORMS DEVELOPING OVER THE RIM
AND DROPPING SOUTHWEST INTO VALLEY LOCATIONS. FOR THE TIME BEING
HAVE HELD OFF IN DECREASING POPS DRAMATICALLY DURING THE WEEKEND
SINCE THE GFS MEX ENSEMBLE MEMBERS ALL KEEP POP VALUES IN THE
30-40ISH PERCENT RANGE AS OPPOSED TO THE 20ISH PERCENT CHANCES AS
INDICATED IN THE OPERATIONAL MEX MOS GUIDANCE. SO...THE BOTTOM LINE
IS A SLIGHT UPSWING IN POPS FOR TOMORROW...THEN A STATUS QUO THROUGH
THE REMAINDER OF THE FORECAST PERIOD. COULD SEE A SLIGHT DECREASE
DURING THE WEEKEND...BUT DUE TO THE UNCERTAINTY INVOLVED WILL HOLD
OFF ON THIS IDEA FOR NOW.

MAX TEMPS WILL GENERALLY HOVER AROUND THE 100 DEGREE MARK FOR THE
SOUTH CENTRAL DESERTS (TUCSON METRO) THROUGH DAY 7.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE
Hazardous weather outlook, Aug 3, 11:30 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1130 AM MST TUE AUG 3 2004

AZZ019-029>035-040700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1130 AM MST TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...AN AREA OF HIGH PRESSURE WHICH IS CENTERED OVER TEXAS
WILL PROVIDE SOUTHEAST ARIZONA WITH A MOIST SOUTHERLY FLOW AGAIN
TODAY. THE POTENTIAL FOR HEAVY RAINFALL AND THE POTENTIAL FOR STRONG
WINDS IS NEAR NORMAL.

DISCUSSION...THE 12Z KTUS SOUNDING SHOWED A VERY MOIST ATMOSPHERE
WITH A PRECIPITABLE WATER VALUE OF 1.43 INCHES...COMPARED TO
YESTERDAYS VALUE OF 1.70. THE WATER VAPOR SATELLITE IMAGERY SHOWS
SOME DRY AIR PROTRUDING INTO THE WESTERN HALF OF THE STATE WHILE THE
EASTERN HALF...INCLUDING THE TUCSON AREA...REMAINS MOIST. WE WILL
HAVE PLENTY OF HEATING TODAY TO HELP TRIGGER THUNDERSTORMS. WEAK 700
MB WINDS AGAIN TODAY...SO THUNDERSTORMS COULD HAVE A HARD TIME
PUSHING OFF THE MOUNTAINS.

STORMS THAT DO DEVELOP THIS AFTERNOON AND THIS EVENING WILL HAVE
PERIODS OF HEAVY RAINFALL. THESE STORMS ALSO HAVE THE POSSIBILITY OF
PRODUCING DAMAGING DOWNBURST WINDS. INITIAL DEVELOPMENT IS EXPECTED
IN COCHISE...GRAHAM...AND GREENLEE COUNTIES...MAINLY NEAR THE
MOUNTAINS. STORMS COULD MOVE INTO THE VALLEYS LATE THIS AFTERNOON OR
THIS EVENING. STORM MOVEMENT SHOULD BE 10 MPH OR LESS TO THE
NORTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH ARIZONA WEDNESDAY FOR A
MORE FAVORABLE CHANCE OF SHOWERS AND THUNDERSTORMS. THE AREA OF HIGH
PRESSURE WILL REMAIN OVER TEXAS THROUGH MOST OF THE WEEK...AND THEN
MOVE WESTWARD INTO NORTHERN ARIZONA THIS WEEKEND. THIS COULD CUT OFF
THE MOISTURE FLOW INTO OUR AREA...HOWEVER RESIDUAL MOISTURE WILL
ALLOW FOR ISOLATED THUNDERSTORMS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELSLAGER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:03 PM MSTSevere Thunderstorm WarningTWCCochise57 min
Aug 4, 12:33 PM MSTFlash Flood WarningTWCGraham117 min
Aug 4, 3:25 PM MSTFlash Flood WarningTWCGraham2 hr

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.